Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Salt Lake City, UT

July 24, 2010Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2010, 3:35 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 3:35 PM MDT (21:35 UTC)
Expired
Jul 24, 2010, 7:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:03 PM MDTFLASH FLOODZion Np, UTZION NATIONAL PARK DISPATCH REPORTED FLASH FLOODING IN PINE CREEK NARROW ALONG CLEAR CREEK...AS WELL AS THROUGH SPRY CANYON AND LODGE CANYON. WATER WAS ALSO REPORTED TO BE FLOWING ACROSS HIGHWAY 9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WGUS55 KSLC 242135
FFWSLC
UTC025-053-250130-
/O.NEW.KSLC.FF.W.0006.100724T2135Z-100725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...
  THIS INCLUDES ZION NATIONAL PARK

* UNTIL 730 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL ALONG THE CLEAR CREEK DRAINAGE LEADING WEST  
  INTO ZION NATIONAL PARK...WITH ADDITIONAL THUNDERSTORMS PRODUCING 
  HEAVY RAINFALL ACROSS ZION NATIONAL PARK. 

* FLASH FLOODING CAN BE EXPECTED WITHIN ZION NATIONAL PARK ALONG 
  CLEAR CREEK INCLUDING THE PINE CREEK NARROW...THE LEFT FORK OF THE
  VIRGIN RIVER INCLUDING THE SUBWAY...THE NORTH FORK OF THE VIRGIN 
  INCLUDING THE NARROWS...AND THE RIGHT FORK OF THE VIRGIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3716 11309 3737 11317 3737 11282 3723 11278

$$

SEAMAN/HOSENFELD
2 follow-up statements
220 
WGUS75 KSLC 242225
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT SAT JUL 24 2010

UTC025-053-250130-
/O.CON.KSLC.FF.W.0006.000000T0000Z-100725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
425 PM MDT SAT JUL 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR WEST 
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING ZION 
NATIONAL PARK... 

AT 415 PM MDT...ZION NATIONAL PARK OFFICIALS REPORTED FLASH FLOODING 
ALONG CLEAR CREEK THROUGH PINE CREEK NARROW...AS WELL AS THROUGH 
SPRY CANYON AND LODGE CANYON. WATER WAS ALSO REPORTED TO BE RUNNING 
ACROSS HIGHWAY 9. MOST SLOTS AND NARROW WASHES ACROSS THE 
SOUTHWESTERN PORTION OF ZION NATIONAL PARK ARE ALSO LIKELY FLOODING 
AT THIS TIME. ADDITIONAL HEAVY RAINFALL WHICH HAS ALSO FALLEN ACROSS 
SOUTHERN PORTIONS OF ZION NATIONAL PARK WILL LIKELY RESULT IN FLASH 
FLOODING. 

IT IS STRONGLY RECOMMENDED INDIVIDUALS WITHIN ZION NATIONAL PARK 
MOVE TO HIGHER GROUND...AND STAY AWAY FROM SLOT CANYONS AND NORMALLY 
DRY WASHES...ESPECIALLY ALONG THE CLEAR CREEK DRAINAGE.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3729 11314 3735 11282 3723 11278 3716 11309

$$

SEAMAN
566 
WGUS75 KSLC 250131
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
731 PM MDT SAT JUL 24 2010

UTC025-053-250131-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-100725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
731 PM MDT SAT JUL 24 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...

RAIN HAS DECREASED THIS EVENING OVER THE DRAINAGES WITHIN AND 
LEADING INTO ZION NATIONAL PARK...THEREFORE THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

FLASH FLOODING WAS REPORTED EARLIER ALONG CLEAR CREEK THROUGH PINE 
CREEK NARROW...AS WELL AS THROUGH SPRY CANYON AND LODGE 
CANYON...WITH SOME OF THE WATER RUNNING ACROSS HIGHWAY 9. RUNOFF 
FROM THE PRECIPITATION WILL CONTINUE TO DECREASE WITH FLOOD WATERS 
RECEDING THROUGH THE EVENING HOURS.

LAT...LON 3729 11314 3735 11282 3723 11278 3716 11309

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:39 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 9:39 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 AM MDT SAT JUL 24 2010

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA WILL KEEP A DRY
NORTHERLY FLOW OVER ALL BUT FAR SOUTHERN UTAH THROUGH SUNDAY. THE
HIGH WILL SHIFT EAST MONDAY...ALLOWING DEEPER MOISTURE TO RETURN
TO THE AREA FROM THE SOUTH. THIS MOISTURE WILL REMAIN IN PLACE
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...MOISTURE CONTINUES TO DECREASE ACROSS THE CWA AS DRY
NORTHERLY FLOW CONTINUES TO WRAP AROUND INTO THE AREA. PW IN THE
12Z SLC SOUNDING IS AT 0.39 INCHES...DOWN FROM THE HALF INCH
OBSERVED YESTERDAY. ADDITIONALLY THE BLENDED TOTAL PRECIP WATER
PRODUCT SHOWS PW VALUES DECREASING ACROSS THE SOUTH...WITH PW
VALUES AT AROUND 0.8 INCHES...SLIGHTLY LOWER THAN THE INCH OF PW
OBSERVED IN THE SAME AREA YESTERDAY. STILL...THESE ARE MODEST PW
VALUES FOR THE SOUTHERN UTAH...AND AFTERNOON CONVECTION IS
EXPECTED ONCE AGAIN TODAY. WITH VERY WEAK FLOW...THE POSSIBILITY
STILL EXISTS FOR FLASH FLOODING IF THUNDERSTORMS FORM OVER THE
MOST PRONE AREAS. HOWEVER...RAINFALL ASSOCIATED THESE STORMS WILL
BE EVEN LESS INTENSE THAN YESTERDAY...AND THE FLASH FLOOD THREAT
IS LOWER THAN IT HAS BEEN FOR THE PAST FEW DAYS.

MOISTURE WILL CONTINUE TO DECREASE ACROSS THE CWA THROUGH TOMORROW
AS HIGH PRESSURE MOVES SQUARELY OVERHEAD. HOWEVER...AS THIS HIGH
PRESSURE BEGINS TO MOVE EASTWARD MONDAY...SOUTHERLY FLOW WILL
DEVELOP. THIS WILL SPREAD MOISTURE NORTHWARD THROUGH
MIDWEEK...RESULTING IN AN UPTICK IN AFTERNOON CONVECTION. THIS
MOISTURE WILL STAY IN PLACE THROUGH AT WEDNESDAY...WITH MODEL
DISAGREEMENT AS TO HOW QUICKLY DRY AIR RETURNS TO THE REGION.

CURRENT FORECAST LOOKS GOOD...NO UPDATES PLANNED.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH MOSTLY CLEAR SKIES. LIGHT SOUTHEAST WINDS ARE EXPECTED TO
SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED ACROSS THE
AREA THROUGH THE WEEKEND MAINTAINING A DRY AIRMASS ACROSS NORTHERN
AND CENTRAL UTAH. MEANWHILE MOISTURE REMAINS IN PLACE ACROSS THE
SOUTHERN AND SOUTHEASTERN PORTION OF THE STATE...WHICH SHOULD ALLOW
FOR A FEW AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY.

BY MONDAY THIS HIGH PRESSURE WILL MOVE EAST ALLOWING MOISTURE TO
SURGE NORTHWARD ACROSS MUCH OF UTAH...BRINGING AN INCREASED THREAT
FOR THUNDERSTORMS THROUGH THE UPCOMING WEEK. WITH THE INITIAL SURGE
OF MOISTURE INTO THE NORTHERN HALF OF THE STATE REMAINING HIGH BASED
MONDAY THUNDERSTORMS LOOK TO REMAIN DRY ACROSS NORTHERN AND CENTRAL
UTAH...WITH THE POTENTIAL FOR AN OUTBREAK OF DRY LIGHTNING AND
MICROBURST WINDS LATE MONDAY AFTERNOON INTO MONDAY EVENING. THESE
STORMS SHOULD QUICKLY TRANSITION TO WET BY TUESDAY AS MOISTURE
RAPIDLY INCREASES. THIS DEEPER MOISTURE LOOKS TO REMAIN IN PLACE
ACROSS THE STATE THROUGH MUCH OF THE UPCOMING WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...SEAMAN
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:01 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MDT SAT JUL 24 2010

UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AGAIN THIS AFTERNOON ACROSS THE FAR SOUTHERN PORTIONS OF THE
OUTLOOK AREA AND CONTINUE INTO TONIGHT BEFORE ENDING. A FEW OF
THESE COULD PRODUCE LOCALLY HEAVY RAIN.

THE CENTRAL AND NORTHERN PORTIONS WILL REMAIN WARM AND DRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTH ON SUNDAY
THEN SPREAD NORTH MONDAY. THIS WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA BY MONDAY EVENING
AND AN INCREASED THREAT OF HEAVY RAIN ACROSS THE SOUTH.

MOISTURE WILL INCREASE EVEN MORE ON TUESDAY BRINGING A THREAT OF
HEAVY RAIN TO THE ENTIRE AREA...CONTINUING INTO WEDNESDAY.

GRADUAL DRYING FROM THE WEST IS FORECAST TO START THURSDAY WITH
THE DRYING TREND SPREADING ACROSS MORE OF THE AREA FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 24, 3:12 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SAT JUL 24 2010

UTZ019-020-518-242200-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND
ZION NATIONAL PARK UT-
312 PM MDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE AND EASTERN
WASHINGTON COUNTIES UNTIL 400 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ZION NP...OR 23 MILES NORTHWEST
OF KANAB...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY
RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ZION NP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. IF THREATENING
WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 3702 11281 3720 11316 3741 11285 3729 11263
TIME...MOT...LOC 2111Z 036DEG 5KT 3728 11280

YOUNG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:12 PM MDTSpecial Weather StatementSLCWashington48 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.